Hail, San Saba
- When
- April 17, 6:18 AM CST
- Where
- San Saba County, 0.59 mi W of Cherokee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.980, -98.710
A severe thunderstorm produced large hail in San Saba County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A severe thunderstorm produced large hail in San Saba County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 6:13 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 713 AM CDT FRI APR 17 2009 .UPDATE... UPDATED ZONES ADJUSTING PRECIPITATION TIMING. && .DISCUSSION... UPDATED ZONE POPS...QPF...AND WEATHER. BULK OF MORNING THUNDERSTORMS HAVE MOVED EAST OF THE AREA. EXPECT REDEVELOPMENT THIS AFTERNOON AS PACIFIC FRONT MOVES EAST THROUGH THE NIGHT. && .PREV DISCUSSION... /ISSUED 636 AM CDT FRI APR 17 2009/ DISCUSSION... SEE AVIATION SECTION FOR DISCUSSON ON 12Z TAFS. AVIATION... AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN AND SOUTHEASTERN SECTIONS OF WEST CENTRAL TEXAS EARLY THIS MORNING WILL EXIT THE REGION BY MID-MORNING. IFR TO LIFR CONDITIONS WILL OCCUR IN THE HEAVY RAIN WHICH ACCOMPANIES THE THUNDERSTORMS. LOW CLOUDS WILL LINGER ACROSS EASTERN SECTIONS THROUGH THE MORNING. SKIES WILL BE GRADUALLY CLEARING FROM WEST TO EAST TODAY. A WEAK EMBEDDED DISTURBANCE WILL MOVE AROUND THE SOUTHEASTERN PERIPHERY OF THE UPPER LOW/TROUGH...AND WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE HILL COUNTRY AND SOUTHEASTERN SECTIONS OF WEST CENTRAL TEXAS FRIDAY NIGHT. PREV DISCUSSION... /ISSUED 332 AM CDT FRI APR 17 2009/ SHORT TERM... LATEST WV LOOP IS SHOWING THE UPPER LOW SPINNING OVER CENTRAL NEW MEXICO. ASSOCIATED PACIFIC FRONT IS MOVING SLOWLY THROUGH THE PERMIAN BASIN EARLY THIS MORNING WITH CONVECTIVE ACTIVITY CONTINUING EAST OF THE BOUNDARY. UPPER LOW WILL BE SLOW TO MOVE OUT OF THE AREA AND SHOULD ONLY BE OVER THE TX/OK PANHANDLE AREA MIDDAY TOMORROW. RAIN WILL STAY IN THE FORECAST THROUGH TONIGHT AND WILL COME TO AN END FROM WEST TO EAST SATURDAY MORNING AS THE PACIFIC FRONT FINALLY MOVES EAST THROUGH THE AREA. A POLAR FRONT WILL MOVE THROUGH THE AREA OVER NIGHT SATURDAY. LONG TERM... UPPER LOW WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND MERGE INTO THE FLOW ALOFT OVER THE GREAT LAKE AREA BY THE FIRST OF THE WEEK. UPPER HIGH PRESSURE WILL BUILD INTO THE WESTERN STATES IN THE WAKE OF THE DEPARTING UPPER LEVEL SYSTEM. AN UPPER LOW WILL BUILD INTO THE NORTHWEST BY MIDWEEK..BUT IS FORECASTED TO CLOSE OFF AND THEN MOVE EAST ACROSS THE NORTHERN TIER OF STATES THROUGH THE REMAINDER OF THE EXTENDED. WE WILL HAVE A DRY FORECAST THROUGH THE EXTENDED WITH AFTERNOON TEMPERATURES IN THE 80S ON SATURDAY... COOLING POST FRONTAL SUNDAY INTO THE 70S...AND THEN RETURNING TO THE 80S THROUGH THE END OF THE WEEK. MORNING LOWS WILL BE IN THE 40S AND 50S THROUGH TUESDAY...AND THEN THE 50S AND 60S THROUGH THE END OF THE WEEK. FIRE WEATHER... WIDESPREAD THUNDERSTORMS THAT MOVED ACROSS WEST CENTRAL TEXAS OVERNIGHT PRODUCED MODERATE TO HEAVY RAINFALL ACROSS MOST OF THE AREA... REDUCING THE FIRE DANGER ACROSS WEST CENTRAL TEXAS. FIRE DANGER MAY AGAIN BECOME ELEVATED ACROSS WEST CENTRAL TEXAS EARLY NEXT WEEK AS AFTERNOON MINIMUM RELATIVE HUMIDITY AGAIN DROPS INTO THE TEENS AND THE POTENTIAL FOR ADDITIONAL RAIN REMAINS NEAR ZERO. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 73 48 78 47 72 / 60 20 20 0 10 SAN ANGELO 79 45 82 47 76 / 40 20 10 0 0 JUNCTION 78 52 81 47 76 / 60 30 30 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 354 AM CDT FRI APR 17 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-180900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 354 AM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER ALL OF WEST CENTRAL TEXAS WITH A SLIGHT CHANCE OF SEVERE STORMS OVER MAINLY THE EASTERN HALF OF THE AREA. SOME THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL. ALONG AND EAST OF A LINE FROM HAMLIN TO SAN ANGELO TO SONORA...THE MAIN THREATS WILL BE DANGEROUS LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH FLOODING...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING AS AN UPPER LEVEL STORM SYSTEM PULLS EAST OUT OF THE AREA. THE MAIN THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY RAIN...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 358 AM CDT FRI APR 17 2009 TXZ073-154-168-170-171000- CONCHO TX-MCCULLOCH TX-MENARD TX-MASON TX- 358 AM CDT FRI APR 17 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR CONCHO... MCCULLOCH...MENARD AND MASON COUNTIES... AT 357 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF MENARD TO 12 MILES NORTHEAST OF MENARD TO 9 MILES SOUTHEAST OF MENARD...MOVING NORTHEAST AT 35 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... HEXT BY 410 AM CDT THE INTERSECTION OF US-190 AND RANCH ROAD 1311 BY 415 AM CDT BRADY LAKE BY 425 AM CDT BRADY BY 430 AM CDT THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 435 AM CDT US-377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE AND KATEMCY BY 440 AM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 400 AM CDT FRI APR 17 2009 TXZ154-155-170-171100- MCCULLOCH TX-SAN SABA TX-MASON TX- 400 AM CDT FRI APR 17 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT FOR MCCULLOCH...SAN SABA AND MASON COUNTIES... AT 457 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 13 MILES WEST OF RICHLAND SPRINGS TO 15 MILES EAST OF BRADY TO 10 MILES NORTHEAST OF MASON...MOVING EAST AT 20 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 505 AM CDT HALL BY 515 AM CDT PONTOTOC BY 520 AM CDT RICHLAND SPRINGS BY 530 AM CDT ALGERITA BY 545 AM CDT HARKEYVILLE BY 555 AM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 511 AM CDT FRI APR 17 2009 TXZ139-140-171115- COLEMAN TX-BROWN TX- 511 AM CDT FRI APR 17 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT FOR COLEMAN AND BROWN COUNTIES... AT 511 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF TRICKHAM...OR ABOUT 14 MILES SOUTH OF SANTA ANNA...MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TRICKHAM BY 520 AM CDT BROOKESMITH BY 525 AM CDT BANGS BY 535 AM CDT BROWNWOOD BY 550 AM CDT EARLY BY 555 AM CDT OWENS BY 605 AM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 609 AM CDT FRI APR 17 2009 TXZ169-170-171215- MASON TX-KIMBLE TX- 609 AM CDT FRI APR 17 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT FOR MASON AND KIMBLE COUNTIES... AT 608 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHEAST OF SEGOVIA...OR ABOUT 12 MILES SOUTHEAST OF JUNCTION...MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... US-87 NEAR THE MASON-GILLESPIE COUNTY LINE BY 705 AM CDT LOYAL VALLEY BY 710 AM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 AM CDT FRI APR 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD SONORA 30.57N 100.64W
04/17/2009 SUTTON TX DEPT OF HIGHWAYS
LAW ENFORCEMENT AND THE CITY ROAD CREWS REPORTED 3 FEET
OF WATER RUNNING OVER THE ROADS IN SONORA. COUNTY ROAD
202 JUST NORTHEAST OF TOWN REPORTED A FOOT OF WATER OVER
THE ROAD.
&&
HGUERRERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 621 AM CDT FRI APR 17 2009 TXZ154-155-170-171215- MCCULLOCH TX-SAN SABA TX-MASON TX- 621 AM CDT FRI APR 17 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT FOR MCCULLOCH...SAN SABA AND MASON COUNTIES... AT 617 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHEAST OF KATEMCY...OR ABOUT 8 MILES NORTH OF MASON...MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FREDONIA BY 630 AM CDT PONTOTOC BY 645 AM CDT CHEROKEE BY 715 AM CDT PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
The Ft Hood radar (KGRK), 130 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167502.